Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 119, NWS Little Rock, AR

May 21, 2012Desha County, Drew County, Lincoln County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 21, 2012, 3:51 PM CDT for Desha County, Drew County, Lincoln County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2012, 3:51 PM CDT (20:51 UTC)
Expired
May 21, 2012, 4:15 PM CDT
In force
24 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Desha County, AR, Drew County, AR, Lincoln County, AR

The radar

The Little Rock radar (KLZK), 132 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:44 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 2:44 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CDT MON MAY 21 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CLEAR CONDITIONS...ASSOCIATED WITH A DRIER...MORE STABLE AIR
MASS...ARE NOTED WITH CURRENT SATELLITE IMAGERY...ACROSS THE
NORTHERN THIRD OF THE STATE. WIDELY SCATTERED...SINGLE CONVECTIVE CELLS
HAVE FORMED ACROSS SOUTHEAST SECTIONS OF THE FORECAST AREA. EXPECT
THESE CELLS DISSIPATE/CLEAR THE CWA BY 01Z.

OTHERWISE...DRY CONDITIONS ARE EXPECTED DURING THE REST OF THIS
PERIOD.  A SHORT WAVELENGTH...BUT PRONOUNCED MID LEVEL RIDGE WILL
DEVELOP ACROSS THE MID SOUTH...TO THE OHIO VALLEY...AND WILL
PROMOTE ABOVE NORMAL TEMPERATURES.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER LEVEL AND SURFACE HIGH PRESSURE RIDGING WILL BE THE DOMINATE
WEATHER FEATURE IN THE EXTENDED FORECAST. THIS WILL BRING MOSTLY
DRY...HOT AND HUMID WEATHER. TEMPERATURES WILL BE AROUND 90 DEGREES
TO THE LOWER 90S OVERALL...WITH SOME LOCATIONS SEEING THE MID 90S
FRIDAY AND OVER THE WEEKEND. A VERY ISOLATED SHOWER OR THUNDERSTORM
MAY BE SEEN OVER AR DURING THE MAX DAY TIME HEATING PERIOD...BUT
OVERALL UNCERTAINTY IS VERY LOW AND WILL BE LEFT OUT OF THE
FORECAST. HEAT INDEX VALUES WILL HAVE TO BE MONITORED AS THEY ALSO
REACH THE 90S.

EARLY NEXT WEEK...MODELS ARE HINTING THAT THE WESTERN TO UPPER PART
OF THE RIDGE MAY WEAKEN A BIT AS THE OVERALL RIDGING MOVES TO THE
EAST AND A SYSTEM TRIES TO REACH PARTS OF THE EASTERN PLAINS.  THIS
WOULD BE IN THE 7 TO 8 DAY FORECAST PERIOD AND ALSO DUE TO THE
UNCERTAINTY OF CONVECTION IT WILL NOT BE INDICATED IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     50  79  53  84 /  10   0   0   0
CAMDEN AR         56  83  54  88 /  30   0   0   0
HARRISON AR       47  78  53  85 /  10   0   0  10
HOT SPRINGS AR    53  82  55  87 /  10   0   0   0
LITTLE ROCK   AR  55  81  57  86 /  10   0   0   0
MONTICELLO AR     57  82  57  88 /  20   0   0   0
MOUNT IDA AR      50  82  54  87 /  10   0   0   0
MOUNTAIN HOME AR  48  79  52  85 /  10   0   0  10
NEWPORT AR        52  79  55  85 /  10   0   0   0
PINE BLUFF AR     57  80  57  87 /  20   0   0   0
RUSSELLVILLE AR   50  81  54  86 /  10   0   0   0
SEARCY AR         52  79  53  84 /  10   0   0   0
STUTTGART AR      56  80  59  85 /  20   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...59
Hazardous weather outlook, May 21, 9:00 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
900 AM CDT MON MAY 21 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
900 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE STATE TODAY AND
TONIGHT. THIS FRONT WILL DEVELOP SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAINLY OVER CENTRAL AND SOUTHERN ARKANSAS. AN ISOLATED
STRONG TO SEVERE STORM MAY DEVELOP...WITH HAIL...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL THE MAIN THREATS. THE SEVERE POTENTIAL IS LOW
TODAY AND MAINLY OVER SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL FOLLOW THE COLD FRONT...AND THIS WILL BRING A
PROLONGED PERIOD OF HOT AND DRY CONDITIONS...WITH HIGHS IN THE LOWER
TO MID 90S BY MID WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/59

In the hours before

Special weather statement, May 21, 2:41 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 PM CDT MON MAY 21 2012

ARZ056-057-064-065-212025-
ARKANSAS AR-DESHA AR-JEFFERSON AR-LINCOLN AR-
241 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHEASTERN
JEFFERSON...WESTERN DESHA AND SOUTHERN ARKANSAS COUNTIES UNTIL 330 PM
CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLISH LAKE...OR 20 MILES NORTHEAST OF STAR
CITY...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL FROM PEA TO DIME SIZE IN DIAMETER AND WIND GUSTS UP TO 40
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              WOODVILLE...          WHITEFIELD...
  MORGAN PT REC AREA... MITCHELLVILLE...      MILLS...
  LITTLE BAYOU METO PARK...                   LINWOOD...
  LANGFORD...           GRADY...              GOULD...
  ENGLISH LAKE...       DOUGLAS...            BACK GATE...
  VARNER...             SWAN LAKE...          STAPLE...
  SARASSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3392 9126 3380 9159 3415 9183 3425 9147
TIME...MOT...LOC 1940Z 336DEG 21KT 3413 9160

/59
Special weather statement, May 21, 3:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT MON MAY 21 2012

ARZ064-065-069-212115-
DESHA AR-DREW AR-LINCOLN AR-
345 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN DREW AND SOUTHWESTERN DESHA COUNTIES UNTIL 415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILBORN BRAKE...OR 5 MILES SOUTHWEST OF
DUMAS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROHWER...             DUMAS...              WINCHESTER...
  TILLAR...             OMEGA...              MITCHELLVILLE...
  KELSO...              YUKON...              REED...
  PICKENS...            MCARTHUR...           GOURD...
  WILBORN BRAKE...      TROTTERS BRAKE...     TILLAR BRAKE...
  TILLAR ARPT...        SECTION BRAKE...      REEDVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3380 9119 3357 9146 3381 9164 3394 9152
TIME...MOT...LOC 2046Z 315DEG 18KT 3380 9152

227

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:10 PM CDTSpecial Weather StatementLZKSearcy30 min
May 21, 2:41 PM CDTSpecial Weather StatementLZKLincoln44 min
May 21, 3:24 PM CDTSevere Thunderstorm WarningLZKDesha, Drew, Lincoln12 min
May 21, 3:45 PM CDTSpecial Weather StatementLZKDesha30 min
May 21, 4:15 PM CDTSpecial Weather StatementLZKBradley45 min
May 21, 4:21 PM CDTSpecial Weather StatementLZKDesha29 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningLZKDesha, Drew21 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.